Drugs are usually medicinal substances that come in a variety of forms; pills, capsules, powders, liquids and pastes. They are chemical concoctions or refined natural products that are used for specific purposes ranging from relieving headaches to stopping the heart. Most are supplied under control, either by doctors' prescriptions, or by government-controlled sale. Some, however, are illegal and pose a danger to users.
Drugs are generally classified as either:
PRESCRIPTION DRUGS, require a doctor's authority to purchase them. They are drugs to which the relevant government authority has given a `Schedule Number', indicating the toxicity or cautionary usage of the substance. Most prescription drugs are at least `Schedule 4', and range up to `Schedule 8' which are dangerous narcotic-based drugs. The associated (usually typewritten) label, indicating that a pharmacist has dispensed them readily identifies prescription drugs. Some common examples are; `Valium', `Normison', and `Anginine'.
NON-PRESCRIPTION DRUGS are those which may be purchased without prescription. They consist of headache compounds, cough elixirs, and similar mild medications, and can be purchased at virtually any chemist or retail outlet. Common examples are; `Panadol', `Aspro', `Vick's Cough Syrup', alcohol, and nicotine (cigarettes).
ILLICIT DRUGS are drugs that are imported, grown or manufactured illegally. All illicit drugs are dangerous and usually imply a degree of dependence, or in some cases, addiction. Examples are; heroin, cocaine, amphetamines, `ecstasy', marijuana, and LSD.
All drugs, even non-prescription drugs, are dangerous when taken as an overdose. Many people have suffered severe renal and kidney impairment from ingesting an overdose of what they considered to be an innocuous drug. As an example, Paracetamol (`Panadol', `Panadeine') is an excellent analgesic if taken as directed, but is particularly dangerous, even fatal, if taken as an overdose.
Using another person's medication is also a very dangerous practice. Elderly people are at risk of accidental overdose due to memory lapses, and unsupervised children are also potential risks.
· evidence of empty containers, suicide notes, etc
· altered level of consciousness
· slurred speech
· depressed respirations
· slow pulse, or alternatively, rapid, weak pulse
· irrational behaviour
· 'pin-point' pupils (narcotics)
· injection (`track') marks on arms, behind knees, thighs, and groin
· respiratory/cardiac arrest
· treat as for poisoning
· urgent ambulance transport
· psychological support
· resuscitation as required
· be aware of Hepatitis B/C and HIV
The first aid provider should be aware that care and treatment may not be restricted to the chemical effects of drugs, but psychological disturbances and trauma are also associated with drug abuse and overdose. Certain amphetamines and cocaine cause delusions and behavioural problems, which can lead to self-inflicted injury or inadvertent serious trauma. Overdosing on alcohol (drunkenness) is also an example of potentially injurious behaviour.